Mississippi, 2013

Flash Flooding and Damaging Winds in Mississippi, September 24, 2013

September 24, 2013 · NWS JAN · 18 events in 14 counties and zones

A line of strong storms with heavy rainfall moved across the region during the morning and early afternoon hours of the 24th. Very heavy rain and some gusty winds accompanied the line as it passed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$244,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A line of strong storms with heavy rainfall moved across the region during the morning and early afternoon hours of the 24th. Very heavy rain and some gusty winds accompanied the line as it passed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 24, 2:46 AM CST, 4 hours 13 minutes earlier.

Area forecast discussion, Sep 24, 2:46 AM CST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
346 AM CDT TUE SEP 24 2013

.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)...

THE WARM FRONT THAT LIFTED ACROSS THE ARKLAMISS YESTERDAY HASN'T
MADE A WHOLE LOT OF PROGRESS THIS MORNING AND IS CURRENTLY SITUATED
FROM NORTH-CENTRAL LA UP ACROSS THE DELTA AND OVER TOWARD TUPELO.
ISENTROPIC LIFT OVER TOP THE BOUNDARY COUPLED WITH HEIGHT FALLS FROM
THE APPROACHING S/WV HAS INITIATED SCATTERED SHOWERS ACROSS
NORTHEASTERN LA/SOUTHEASTERN AR THIS MORNING AND EXPECT THIS
ACTIVITY TO EXPAND FURTHER NORTH TOWARD THE DELTA AS WE HEAD FOR
DAYBREAK. THE FORECAST REMAINS RELATIVELY UNCHANGED WITH RESPECT TO
THE EVOLUTION OF CONVECTIVE ACTIVITY FOR TODAY. SHOWERS AND A FEW
THUNDERSTORMS WILL CONTINUE TO EXPAND IN COVERAGE THROUGH THE MORNING
AND INTO THE AFTERNOON AS THE S/WV SWINGS ACROSS THE REGION AND
INTERACTS WITH A PRETTY MOIST AIRMASS FOR LATE SEP (PW VALUES IN
EXCESS OF 2 IN FOR MOST AREAS). A STRATUS DECK THAT HAS ENVELOPED
MOST OF THE EASTERN PART OF THE CWA IS GOING TO HINDER INSOLATION/
DESTABILIZATION THAT WAY TODAY (AT LEAST EARLY ON)...LEAVING THE BEST
CHANCE FOR MLCAPE VALUES TO CLIMB ABOVE 1000 J/KG TO AREAS FURTHER
WEST. MEAGER LAPSE RATES AND A LACK OF ANY SIGNIFICANT FLOW AT/BELOW
10K FT WILL KEEP THE RISK FOR STRONGER STORMS CAPABLE OF PRODUCING
GUSTY WINDS PRETTY LIMITED...BUT NOT COMPLETELY OUT OF THE QUESTION...
AND WILL KEEP THE RISKS WE'VE BEEN HIGHLIGHTING IN THE HWO/GRAPHICS
UNCHANGED WITH THIS MORNINGS PACKAGE. WHILE THE MODELS CONTINUE TO
SHOW RAINFALL TOTALS ACROSS THE REGION UNDER 1 INCH...LOCALIZED
TOTALS BETWEEN 1-2 INCHES STILL SEEMS REASONABLE AND WILL KEEP THIS
HIGHLIGHTED AS WELL.

THE RAINS LOOK TO COME TO AN END THIS EVENING ACROSS EASTERN MS AS
THE S/WV LIFTS OUT AND DRIER LOW LEVEL AIR PUSHES EAST ACROSS THE
ARKLAMISS. THE DRIER AIR IN CONJUNCTION WITH A NOSE OF THE
SUBTROPICAL RIDGE BUILDING OVER THE REGION WILL KEEP THE FORECAST DRY
FOR WED.

AS FOR TEMPS...THE STRATUS DECK IS GOING TO MAKE THINGS TRICKY
ACROSS EASTERN AND NORTHEASTERN PORTIONS OF THE CWA TODAY. WENT
AHEAD AND TRIMMED A BIT OFF THE GFS MOS FOR THESE AREAS...AND ALSO
TOOK A BIT OFF GLH GIVEN THE SHOWER ACTIVITY THAT SHOULD BE IN THE
VICINITY THIS MORNING. OTHERWISE THE GUIDANCE LOOKED REASONABLE...
WITH LITTLE CHANGE NEEDED THROUGH THE REMAINDER OF THE SHORT TERM.
/BK/

.LONG TERM...(THURSDAY THROUGH NEXT TUESDAY)...

A PROGRESSIVE PATTERN IS FORECAST ACROSS THE REGION THROUGH THE LONG
TERM PORTION OF THE FORECAST. SLIGHTLY DRIER AIR WILL FILTER INTO THE
REGION AS BOTH HIGH PRESSURE AT THE SURFACE AND RIDGING ALOFT BUILD
INTO THE LOWER MISSISSIPPI RIVER VALLEY. THIS WILL ALLOW THE FORECAST
AREA TO DRY OUT A BIT THROUGH THE END OF THE WORK WEEK AND INTO
SATURDAY. RAIN CHANCES LOOK TO AGAIN BE ON THE INCREASE SUNDAY
AFTERNOON INTO MONDAY AS ANOTHER COLD FRONT IS POISED TO MOVE INTO
AND THROUGH THE FORECAST AREA. THE FRONT SHOULD MOVE OUT OF THE CWA
EARLY TUESDAY MORNING...WITH ANOTHER DRIER AIRMASS ADVECTING INTO THE
REGION.

AFTER A FEW NIGHTS OF LOWERING GUIDANCE SUGGESTED HIGH TEMPERATURES
FOR LATE THIS WEEK...GUIDANCE HAS FOLLOWED SUIT AND LOOK MORE
RESPECTABLE THIS GO AROUND.  THEREFORE...I'LL STICK CLOSE WITH BOTH
GUIDANCE HIGHS AND LOWS THROUGHOUT THE PERIOD.  HIGHS THURSDAY
THROUGH SATURDAY WILL GENERALLY TOP OUT IN THE MID AND UPPER 80S.
THEN HIGHS WILL BE A LITTLE LOWER SUNDAY THROUGH TUESDAY AS THE
FRONT PUSHES INTO AND THROUGH THE REGION...LOW TO MID 80S.  LOWS
EACH NIGHT WILL BE IN THE 60S THURSDAY THROUGH AT LEAST SUNDAY
DAY...BUT AGAIN DUE TO THE PASSAGE OF THE FRONT...SOME UPPER 50S
WILL BE SEEN MONDAY NIGHT AS THE BEFORE MENTIONED SLIGHTLY COOLER
DRIER AIR ADVECTS INTO THE REGION. /19/

&&

.AVIATION...A STRATUS DECK BRINGING IFR CIG TO AREAS ALONG/E OF I-55
LOOKS TO REMAIN IN PLACE THRU 15-16Z BEFORE TRYING TO SCATTER.
FURTHER W...SCT SHRA AND ISOLD TSRA HAS DEVELOPED ALONG A WARM
FRONT DRAPED ACROSS THE DELTA...AND XPCT THIS ACTIVITY TO EXPAND
TOWARD THE NE THROUGH THE EARLY MORNING HOURS BEFORE ALL AREAS
SEE SHRA/TSRA ACTIVITY THIS AFTN AS A DISTURBANCE PASSES OF THE
REGION. SHRA/TSRA WL TAPER OFF FROM W TO E LATER THIS AFTN AND INTO
THE EVENING...W/MOST (IF NOT ALL) OF THIS ACTIVITY PUSHING INTO AL
BY 06Z. GUSTY WINDS WL BE PSBL INVOF THE STORMY WEATHER LATER
THIS MORNING/THIS AFTN. /BK/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       86  68  86  64 /  87  27   7   8
MERIDIAN      84  69  86  62 /  85  51  12  10
VICKSBURG     86  61  86  60 /  77  15   8   7
HATTIESBURG   90  72  90  63 /  84  38   5   2
NATCHEZ       86  65  83  62 /  80  17   2   1
GREENVILLE    84  62  85  64 /  69  15   9   8
GREENWOOD     84  65  86  64 /  83  25   9   8

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

BK/19
Hazardous weather outlook, Sep 24, 2:58 AM CST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
358 AM CDT TUE SEP 24 2013

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
250900-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
358 AM CDT TUE SEP 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE THROUGH THE DAY
TODAY AS A DISTURBANCE SWINGS ACROSS THE REGION. THE MOST INTENSE
STORMS MAY BE CAPABLE OF PRODUCING WIND GUSTS OF 50 MPH...AS WELL AS
FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES. LOCALLY
HEAVY DOWNPOURS CAPABLE OF PRODUCING A QUICK 1 TO 2 INCHES OF RAIN
COULD LEAD TO A FEW MINOR FLOODING ISSUES...HOWEVER WIDESPREAD OR
MAJOR FLOODING IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

BK

The radar

The Jackson/Brandon,MS radar (KDGX), 129 km away, was scanning. The volume nearest the first event began at 12:59 UTC.

Open the radar archive at this moment

Event by event

14 flash flood, 4 thunderstorm wind. Local standard time, as filed.

Flash Flood, Washington

When
September 24, 6:59 AM CST to 8:00 AM CST
Where
Washington County, 0.69 mi N of G Alan Cyprs Grdn Ar to 0.99 mi SSW of Woodside
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.030, -91.030

Lake Washington Road and Highway 436 near Glen Allan were flooded in spots.

Flash Flood, Sharkey

When
September 24, 7:27 AM CST to 8:30 AM CST
Where
Sharkey County, 0.9 mi NW of Rolling Fork to 0.62 mi NNW of Rolling Fork
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
32.910, -90.880

Several streets in Rolling Fork were flooded. Water was beginning to enter a few homes as well.

Flash Flood, Yazoo

When
September 24, 8:52 AM CST to 10:00 AM CST
Where
Yazoo County, 0.9 mi SW of Yazoo City Barrier A to 0.88 mi SSE of Yazoo City Barrier A
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.860, -90.410

Several roads in Yazoo City were closed due to flooding, with water four to five inches deep in some spots.

Flash Flood, Grenada

When
September 24, 9:05 AM CST to 9:35 AM CST
Where
Grenada County, 0.57 mi E of Grenada to 0.82 mi ENE of Grenada
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.780, -89.810

A couple of streets in the city were flooded. A sink hole developed on Elm Street as well.

Flash Flood, Yazoo

When
September 24, 9:40 AM CST to 10:45 AM CST
Where
Yazoo County, 0.69 mi N of Fugate to 4.43 mi E of Benton
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.760, -90.200

Water was surrounding a mobile home near the Fugate community.

Flash Flood, Warren

When
September 24, 9:50 AM CST to 11:00 AM CST
Where
Warren County, 0.91 mi E of Magnolia Heliport to 2.43 mi NNE of Grange Hall
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.330, -90.884

Multiple roads were flooded roads all around Vicksburg. A car was stalled in the flood waters on Pemberton Square Boulevard.

Flash Flood, Montgomery

When
September 24, 10:00 AM CST to 10:20 AM CST
Where
Montgomery County, 0.69 mi N of Winona to 1.04 mi NNW of Winona
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.490, -89.730

Flooding occurred on Highway 51 along with several other streets in the city.

Flash Flood, Madison

When
September 24, 10:17 AM CST to 11:00 AM CST
Where
Madison County, 1.97 mi SSW of Ridgeland to 1.48 mi S of Madison Campbell Arp
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.404, -90.145

Several streets in Ridgeland were flooded.

Flash Flood, Rankin

When
September 24, 10:45 AM CST to 12:10 PM CST
Where
Rankin County, 3 mi WSW of Langford to 2.25 mi WSW of Rankin
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
32.340, -90.020

Multiple roads around Flowood, Brandon and Pearl were flooded. The water was three to four inches deep in a few spots. Several parking lots near the McLaurin Shopping Center were flooded as well.

Flash Flood, Hinds

When
September 24, 10:50 AM CST to 12:00 PM CST
Where
Hinds County, 0.16 mi S of Thompson to 3.4 mi NNE of Nogan
Cause
Heavy Rain
Property damage
$75,000
Reported by
Social Media
Coordinates
32.298, -90.350

Multiple roads across the Jackson metro area were flooded. Some of the roads were impassable. Water was entering the building at Fads and Frames near Clinton. A home was surrounded by flood water along Neal Street in Clinton. Water was also entering Central Hinds Academy.

Thunderstorm Wind, Scott

When
September 24, 11:14 AM CST
Where
Scott County, 1.88 mi ESE of Raworth
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.360, -89.540

A couple small trees were blown down in the National Forest off Highway 80 between Morton and Forest.

Thunderstorm Wind, Smith

When
September 24, 11:45 AM CST
Where
Smith County, Lorena
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.180, -89.520

A tree was blown down on Highway 35.

Thunderstorm Wind, Scott

When
September 24, 12:00 PM CST
Where
Scott County, 1.12 mi WSW of Sebastopol
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.571, -89.336

A tree fell on a car in a parking lot.

Flash Flood, Scott

When
September 24, 12:25 PM CST to 1:00 PM CST
Where
Scott County, 2 mi N of Morton to 2.9 mi S of Morton
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
32.379, -89.670

Several roads were flooded in the county. Water entered a few homes in Morton.

Thunderstorm Wind, Jones

When
September 24, 1:20 PM CST
Where
Jones County, 1.36 mi ESE of Hoy
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.741, -89.129

A tree was blown down along Audubon Drive.

Flash Flood, Jones

When
September 24, 1:32 PM CST to 2:30 PM CST
Where
Jones County, 1.74 mi SSW of Hoy to 2.87 mi ENE of Laurel
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
31.727, -89.162

Multiple streets around Laurel and Ellisville were flooded. A car was stranded along North 15th Avenue.

Flash Flood, Lamar

When
September 24, 1:42 PM CST to 2:30 PM CST
Where
Lamar County, Sumrall to 0.34 mi E of Sumrall
Cause
Heavy Rain
Reported by
Public
Coordinates
31.420, -89.550

Mississippi Highway 589 was blocked due to flooding.

Flash Flood, Covington

When
September 24, 1:45 PM CST to 2:00 PM CST
Where
Covington County, 0.91 mi SW of Collins Jaycee Arpt to 1.79 mi W of Collins
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.640, -89.560

Multiple roads flooded around Collins and Mount Olive. Several yards were flooded in Mount Olive with watering nearing the homes. A grocery store in Mount Olive was flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2013Every state in 2013This day in weather historyWarnings in Mississippi, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473227, 473949, 473950, 473952, 473954, 472735, 472738, 472739, 472742, 472746, 472752, 472757, 478796, 472761, 478797, 472783, 472786, 472788.